Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 62, NWS Pueblo, CO

October 16, 20205 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Oct 16, 2020, 4:02 AM MDT for 5 counties in Colorado. It took effect at Oct 16, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2020, 4:02 AM MDT (10:02 UTC)
In effect from
Oct 16, 2020, 12:00 PM MDT
Expired
Oct 16, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, El Paso County, CO, Fremont County, CO, Lake County, CO, Teller County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
116 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WWUS85 KPUB 161002
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
402 AM MDT Fri Oct 16 2020

...A Red Flag Warning has been issued from noon until 9 pm mdt
today for gusty winds, low relative humidity and dry fuels, for
fire weather zones 220 through 222, which include Lake, Chaffee,
Fremont and Teller Counties...

...A Fire Weather Watch remains in effect from Saturday afternoon
through Saturday evening for gusty winds, low relative
humidities, and dry fuels for fire weather zones 220 through
230 which includes Lake and Chaffee Counties, the San Luis
Valley, the eastern San Juan and La Garita Mountains, the Sangre
de Cristo and Wet Mountains, Wet Mountain Valley, Fremont and
Teller Counties, and the I-25 corridor...

COZ220>222-170215-
/O.NEW.KPUB.FW.W.0062.201016T1800Z-201017T0300Z/
/O.CON.KPUB.FW.A.0044.201017T1800Z-201018T0100Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
402 AM MDT Fri Oct 16 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR FIRE WEATHER ZONES 220... 221 AND 222... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON 
THROUGH SATURDAY EVENING FOR FOR FIRE WEATHER ZONES 221...222...
225...226...227...228...229 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels,  
which is in effect from noon today to 9 PM MDT this evening.

* Affected Area...Fire Weather Zones 220...221 and 222.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ223>230-170215-
/O.CON.KPUB.FW.A.0044.201017T1800Z-201018T0100Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
402 AM MDT Fri Oct 16 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY,
AND DRY FUELS FOR FIRE WEATHER ZONES 220...223 AND 224...

* Affected Area...Fire Weather Zones 223...224...225...226... 
  227...228...229 and 230.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
550 
WWUS85 KPUB 162053
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
253 PM MDT Fri Oct 16 2020

...A Red Flag Warning remains in effect until 9 pm mdt today for 
gusty winds, low relative humidity and dry fuels, for fire weather
zones 220 through 222, which include Lake, Chaffee, Fremont and 
Teller Counties...

...A Red Flag Warning has been issued from noon until 7 pm MDT
Saturday for gusty winds, low relative humidities, and dry fuels 
for fire weather zones 220 through 230, which includes Lake and 
Chaffee Counties, the San Luis Valley, the eastern San Juan and La
Garita Mountains, the Sangre de Cristo and Wet Mountains, Wet 
Mountain Valley, Fremont and Teller Counties, and the I-25 
corridor...

COZ220>222-171300-
/O.UPG.KPUB.FW.A.0044.201017T1800Z-201018T0100Z/
/O.NEW.KPUB.FW.W.0063.201017T1800Z-201018T0100Z/
/O.CON.KPUB.FW.W.0062.000000T0000Z-201017T0300Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
253 PM MDT Fri Oct 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 220...221 AND 222... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT SATURDAY FOR 
FIRE WEATHER ZONES 220...221 AND 222...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from noon to 7 PM MDT Saturday. The Fire 
Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 220...221 and 222.

* Winds...West 15 to 25 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ223>230-171300-
/O.UPG.KPUB.FW.A.0044.201017T1800Z-201018T0100Z/
/O.NEW.KPUB.FW.W.0063.201017T1800Z-201018T0100Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
253 PM MDT Fri Oct 16 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT SATURDAY FOR
FIRE WEATHER ZONES 223...224...225...226...227...228...229 AND 
230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from noon to 7 PM MDT Saturday. The Fire 
Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 223...224...225...226... 
  227...228...229 and 230.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
674 
WWUS85 KPUB 170255
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
855 PM MDT Fri Oct 16 2020

...A Red Flag Warning will expire at 9 pm MDT this evening for 
for fire weather zones 220 through 222, which include Lake, 
Chaffee, Fremont and Teller Counties...

...A Red Flag Warning remains in effect from noon until 7 pm MDT 
Saturday for gusty winds, low relative humidities, and dry fuels 
for fire weather zones 220 through 230, which includes Lake and 
Chaffee Counties, the San Luis Valley, the eastern San Juan and La
Garita Mountains, the Sangre de Cristo and Wet Mountains, Wet 
Mountain Valley, Fremont and Teller Counties, and the I-25 
corridor...

COZ220>222-171900-
/O.EXP.KPUB.FW.W.0062.000000T0000Z-201017T0300Z/
/O.CON.KPUB.FW.W.0063.201017T1800Z-201018T0100Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
855 PM MDT Fri Oct 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
SATURDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS 
FOR FIRE WEATHER ZONES 220... 221 AND 222... 
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES
220...221 AND 222...

* Affected Area...Fire Weather Zones 220...221 and 222.

* Winds...West 15 to 25 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ223>230-171900-
/O.CON.KPUB.FW.W.0063.201017T1800Z-201018T0100Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
855 PM MDT Fri Oct 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
SATURDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS, 
FOR FIRE WEATHER ZONES 223... 224...225...226...227...228...229 
AND 230...

* Affected Area...Fire Weather Zones 223...224...225...226... 
  227...228...229 and 230.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Oct 16, 3:55 AM MDT, 7 minutes earlier.

Area forecast discussion, Oct 16, 3:55 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
355 AM MDT Fri Oct 16 2020

.SHORT TERM...(Today and tonight)
Issued at 353 AM MDT Fri Oct 16 2020

Moderate w-nw upper flow expected across CO today and tonight as lee
side surface trough develops along the I-25 corridor by evening.
Main concern today will be critical fire weather conditions
developing over the upper Arkansas Valley and Teller County, where
HRRR suggests mixing of stronger mid level flow will likely produce
some 25-35 mph gusts in the afternoon. Air mass should be dry enough
for afternoon humidity to fall below 15 percent for a few hours,
especially near the Arkansas River from west of Canon City up
through Salida/Buena Vista/Leadville. Will hoist a Red Flag Warning
for fire weather zones 220/221/222 for today into this evening,
though only about half of 222 will likely see critical conditions,
as areas near Canon City hold onto a lighter e-se wind for much of
the day. Could see some spotty critical conditions farther south
into the La Garitas/nr San Luis Valley/nr Sangres, though srn extent
of the strongest winds is questionable enough to leave them out of
the warning for now. Max temps will begin to drift upward a few
degf, especially on the plains, as mid levels slowly warm, with
readings fairly close to seasonal averages at most locations.

Overnight, nw upper flow strengthens as energy digs into the nrn
Rockies, with weak mountain wave developing after midnight. As a
result, winds and temps will begin to increase in usual lee side
warm spots, with mild overnight lows along and west of I-25. While
strongest winds should remain confined to the higher peaks and lee
slopes north of our CWA overnight, HRRR does hint at some stronger
(30-40 kt) gusts spreading into the upper Arkansas Valley toward Sat
morning, especially from Salida north to Buena Vista.

.LONG TERM...(Saturday through Thursday)
Issued at 353 AM MDT Fri Oct 16 2020

Saturday...Increasing west to northwest flow aloft ahead of an
approaching cold front means another warm, dry and windy day across
the forecast area. It also means enhanced fire danger for much of
the area, and the ongoing Fire Weather Watch looks good. Confidence
is high that it will be upgraded to a Red Flag Warning at some point
today. Latest model runs still are pointing to the cold front
surging south across the Palmer Divide some time between 3 and 6 pm,
with wind gusts along and behind the front in the 30 to 35 mph
range. Expect high temps on Sat in the 60s to around 70F for the
high valleys, and mid 70s to lower 80s for the plains.

Sunday...A post-frontal cool day with easterly surface winds in
place across the plains. The San Luis Valley and the Upper Arkansas
River Valley will be the places to be, with highs in the mid 60s to
around 70F. The eastern plains will be much cooler, with forecast
highs in the 50s to right around 60F.

Monday through Thursday...Long range models continue to paint a very
consistent weather pattern, of west to northwest flow aloft with all
the activity staying to the north of the state, and continued dry
conditions. Llvl easterly flow will be in place across the plains on
Mon, with another cold front expected to push in late Wed aftn. Look
for highs in the 60s to around 70F for most locations both Mon, Tue
and Thu. Wed will be a warmer day, ahead of the cold front, with
max temps in the mid 60s to mid 70s across the plains. Moore

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 353 AM MDT Fri Oct 16 2020

VFR conditions expected at all taf sites. Winds will follow typical
diurnal cycle, with s-se winds in the 10-15 kt range 18z-00z at KPUB
and KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM MDT this morning for COZ086-089-093-
095>099.

Red Flag Warning from noon today to 9 PM MDT this evening for
COZ220>222.

Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ220>230.

&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Oct 15, 7:56 PM MDT, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
756 PM MDT Thu Oct 15 2020

COZ058>089-093>099-170200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
756 PM MDT Thu Oct 15 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Temperatures will drop below freezing across much of the southeast
plains late tonight. The cold temperatures will damage tender
vegetation if not protected, and could cause damage to undrained
exposed irrigation systems.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A widespread freeze will continue across much of the southeast
plains early Friday morning as low temperatures cool into the
upper 20s to lower 30s.

Fire danger will increase again on Saturday ahead of the next
cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed the rest of tonight.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:53 PM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more28 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.